Advertisement

A Complete Characterisation of the Linear Clique-Width of Path Powers

  • Pinar Heggernes
  • Daniel Meister
  • Charis Papadopoulos
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5532)

Abstract

A k-path power is the k-power graph of a simple path of arbitrary length. Path powers form a non-trivial subclass of proper interval graphs. Their clique-width is not bounded by a constant, and no polynomial-time algorithm is known for computing their clique-width or linear clique-width. We show that k-path powers above a certain size have linear clique-width exactly k + 2, providing the first complete characterisation of the linear clique-width of a graph class of unbounded clique-width. Our characterisation results in a simple linear-time algorithm for computing the linear clique-width of all path powers.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Boliac, R., Lozin, V.: On the Clique-Width of Graphs in Hereditary Classes. In: Bose, P., Morin, P. (eds.) ISAAC 2002. LNCS, vol. 2518, pp. 44–54. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  2. 2.
    Brandstädt, A., Dragan, F., Le, H.-O., Mosca, R.: New Graph Classes of Bounded Clique-Width. Theory of Computing Systems 38, 623–645 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Brandstädt, A., Engelfriet, J., Le, H.-O., Lozin, V.: Clique-Width for 4-Vertex Forbidden Subgraphs. Theory of Computing Systems 39, 561–590 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Corneil, D.G., Habib, M., Lanlignel, J.-M., Reed, B.A., Rotics, U.: Polynomial time recognition of clique-width ≤ 3 graphs. In: Gonnet, G.H., Viola, A. (eds.) LATIN 2000. LNCS, vol. 1776, pp. 126–134. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  5. 5.
    Corneil, D.G., Rotics, U.: On the Relationship between Clique-width and Treewidth. SIAM Journal on Computing 34, 825–847 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Courcelle, B., Engelfriet, J., Rozenberg, G.: Handle-rewriting hypergraph grammars. Journal of Computer and System Sciences 46, 218–270 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique-width. Theory of Computing Systems 33, 125–150 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Courcelle, B., Makowsky, J.A., Rotics, U.: On the fixed parameter complexity of graph enumeration problems definable in monadic second-order logic. Discrete Applied Mathematics 108, 23–52 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Discrete Applied Mathematics 101, 77–114 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Espelage, W., Gurski, F., Wanke, E.: Deciding clique-width for graphs of bounded tree-width. J. Graph Algorithms Appl. 7, 141–180 (2003)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Fellows, M.R., Rosamond, F.A., Rotics, U., Szeider, S.: Clique-width Minimization is NP-hard. In: STOC 2006, pp. 354–362 (2006)Google Scholar
  12. 12.
    Fomin, F., Golovach, P., Lokshtanov, D., Saurabh, S.: Clique-width: On the Price of Generality. In: SODA 2009, pp. 825–834 (2009)Google Scholar
  13. 13.
    Golumbic, M.C., Rotics, U.: On the Clique-Width of Some Perfect Graph Classes. International Journal of Foundations of Computer Science 11, 423–443 (2000)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Gurski, F.: Characterizations for co-graphs defined by restricted NLC-width or clique-width operations. Discrete Mathematics 306, 271–277 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Gurski, F.: Linear layouts measuring neighbourhoods in graphs. Discrete Mathematics 306, 1637–1650 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Gurski, F., Wanke, E.: On the relationship between NLC-width and linear NLC-width. Theoretical Computer Science 347, 76–89 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gurski, F., Wanke, E.: The NLC-width and clique-width for powers of graphs of bounded tree-width. Discrete Applied Mathematics 157, 583–595 (2009)CrossRefGoogle Scholar
  18. 18.
    Heggernes, P., Meister, D., Papadopoulos, C.: A new representation of proper interval graphs with an application to clique-width. Electronic Notes in Discrete Mathematics 32, 27–34 (2009)CrossRefGoogle Scholar
  19. 19.
    Heggernes, P., Meister, D., Papadopoulos, C.: Graphs of small bounded linear clique-width. Tech. rep. 362 in Informatics, University of Bergen (2007)Google Scholar
  20. 20.
    Heggernes, P., Meister, D., Papadopoulos, C.: Graphs of Linear Clique-Width at Most 3. In: Agrawal, M., Du, D.-Z., Duan, Z., Li, A. (eds.) TAMC 2008. LNCS, vol. 4978, pp. 330–341. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  21. 21.
    Kobler, D., Rotics, U.: Edge dominating set and colorings on graphs with fixed clique-width. Discrete Applied Mathematics 126, 197–221 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Lozin, V.: From tree-width to clique-width: excluding a unit interval graph. In: ISAAC 2008. LNCS, vol. 5369, pp. 872–883. Springer, Heidelberg (2008)Google Scholar
  23. 23.
    Lozin, V., Rautenbach, D.: Chordal bipartite graphs of bounded tree- and clique-width. Discrete Mathematics 283, 151–158 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Lozin, V., Rautenbach, D.: On the Band-, Tree-, and Clique-Width of Graphs with Bounded Vertex Degree. SIAM Journal on Discrete Mathematics 18, 195–206 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Lozin, V., Rautenbach, D.: The relative clique-width of a graph. Journal of Combinatorial Theory, Series B 97, 846–858 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Makowsky, J.A., Rotics, U.: On the clique-width of graphs with few P 4s. International Journal of Foundations of Computer Science 10, 329–348 (1999)CrossRefMathSciNetGoogle Scholar
  27. 27.
    Makowsky, J.A., Rotics, U., Averbouch, I., Godlin, B.: Computing Graph Polynomials on Graphs of Bounded Clique-Width. In: Fomin, F.V. (ed.) WG 2006. LNCS, vol. 4271, pp. 191–204. Springer, Heidelberg (2006)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Pinar Heggernes
    • 1
  • Daniel Meister
    • 1
  • Charis Papadopoulos
    • 2
  1. 1.Department of InformaticsUniversity of BergenNorway
  2. 2.Department of MathematicsUniversity of IoanninaGreece

Personalised recommendations